Alert archive / Oregon / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Medford, OR

June 25, 2024Modoc County, California; Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Jun 25, 2024, 1:49 PM PDT for Modoc County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Jun 26, 2024, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 1:49 PM PDT (20:49 UTC)
In effect from
Jun 26, 2024, 12:00 PM PDT
Expired
Jun 26, 2024, 8:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS86 KMFR 252049
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
149 PM PDT Tue Jun 25 2024

...Gusty winds and Low RH will create critical fire weather
conditions both this evening and again on Wednesday afternoon and
evening...

CAZ285-ORZ624-260900-
/O.UPG.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/
/O.NEW.KMFR.FW.W.0003.240626T1900Z-240627T0300Z/
/O.CON.KMFR.FW.W.0002.000000T0000Z-240626T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
149 PM PDT Tue Jun 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND
624...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONES 285 AND 624...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from noon to 8 PM PDT Wednesday. The
Fire Weather Watch has been upgraded. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is banned during fire season. 

* AFFECTED AREA...For both this evening and Wednesday afternoon
  and evening, portions of Oregon Fire Zone 624 and California
  Fire Zone 285.

* WIND...For this afternoon and evening, Southwest 15 to 25 mph
  with gusts to 35 mph. For Wednesday southwest 20 to 30 mph with
  gusts to 40 mph Wednesday afternoon and evening.

* AFTERNOON MINIMUM HUMIDITY...10 to 15 percent.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and partaking in events that can 
cause sparks. Follow all fire restrictions. Find links to 
restrictions at weather.gov/medford/wildfire.

Familiarize yourself with your emergency plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/plan for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$

ORZ625-260900-
/O.UPG.KMFR.FW.A.0002.240626T1900Z-240627T0300Z/
/O.NEW.KMFR.FW.W.0003.240626T1900Z-240627T0300Z/
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
149 PM PDT Tue Jun 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM PDT WEDNESDAY FOR
STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER ZONE 625...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from noon to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is banned during fire season. 

* AFFECTED AREA...Portions of Oregon Fire Zone 625..

* WIND...Southwest 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...10 to 15 percent.

* DETAILED URL...View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and partaking in events that can 
cause sparks. Follow all fire restrictions. Find links to 
restrictions at weather.gov/medford/wildfire.

Familiarize yourself with your emergency plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/plan for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford
1 follow-up statement
653 
WWUS86 KMFR 260832
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
132 AM PDT Wed Jun 26 2024

...Gusty winds and Low RH will create critical fire weather
conditions for some areas east of the Cascades this afternoon and
evening...

CAZ285-ORZ624-625-270300-
/O.CON.KMFR.FW.W.0003.240626T1900Z-240627T0300Z/
Modoc County Except for the Surprise Valley-
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern
Lake and Western Harney Counties-
132 AM PDT Wed Jun 26 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM PDT
THIS EVENING FOR STRONG GUSTY WIND AND LOW RH FOR FIRE WEATHER
ZONES 285, 624, AND 625...

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is banned during fire season. 

* AFFECTED AREA...Portions of Oregon Fire Weather Zones 624 and 
  625 and also California Fire Weather Zone 285.

* WIND...Southwest 20 to 30 mph with gusts to 40 mph shifting to 
  the west-northwest during the evening.

* AFTERNOON MINIMUM HUMIDITY...10 to 15 percent.

* DETAILED URL...View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and partaking in events that can
cause sparks. Follow all fire restrictions. Find links to
restrictions at weather.gov/medford/wildfire.

Familiarize yourself with your emergency plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/plan for more information.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. These conditions
promote rapid spread of fire which may become life threatening.
Evacuate if ordered to, or if a fire threatens.

&&

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 25, 11:29 AM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 11:29 AM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1129 AM PDT Tue Jun 25 2024

.DISCUSSION...Updated Aviation section...

&&

.AVIATION...18Z Tuesday, June 25, 2024...IFR conditions in marine
stratus are north of Cape Blanco and south of Brookings this
morning. This is starting to slowly dissipate today.

Otherwise, VFR conditions are expected to prevail through the TAF
period for inland locations, with breezy afternoon and evening
westerly winds. Winds will be strongest east of the Cascades with
gusts up to 25 kt. /DW/Hermansen

&&

.PREV DISCUSSION... /Issued 318 AM PDT Tue Jun 25 2024/

DISCUSSION...The weather pattern over the next 7 days will be one
that is fairly typical for early summer with upper ridging giving
way to troughs and/or mostly dry fronts as the northern branch of
the upper jet seasonally edges back toward the north. This will
keep the majority of the action well to our north, but the weather
forecast isn't trivial with a whole host of subtle, but noticeable
day to day changes.

Right now, an upper ridge axis exists near the Cascades. This will
likely bring the hottest day of the stretch to most of the area
today with highs of 90-95F in populated inland areas, perhaps a
degree or two higher/lower depending on location. A minor marine
intrusion is resulting in some stratus near the Coos and southern
Curry coasts, as well as the Coquille Valley this morning, but
these clouds should tend to dissipate through the morning/early
afternoon; it will be cooler there with highs generally 60-70F.
The remainder of the area will start off sunny today with the
usual afternoon/evening NW breezes west of the Cascades and
increasingly gusty WSW breezes over the east side. Satellite
imagery is showing some mid-high level moisture advancing north-
northeastward from California and just offshore this morning. Some
mid-high level clouds will arrive from the south this morning,
but especially this afternoon and tonight, primarily in NorCal and
from about the Cascades eastward.

Models are showing an area of elevated instability (~50-100 J/KG
in the 600-300mb layer) as this moisture axis swings through
tonight into the wee hours of Wednesday morning. This is likely to
generate some elevated showers/virga given a very dry sub-cloud
layer. A few sprinkles could reach the ground. While there isn't
much forcing for convection, and model ensemble probabilities of
thunder are generally 15% or less, there have been isolated
lightning flashes off the California coast this morning. So, it
certainly wouldn't be surprising to see a flash or two overnight,
especially from around the Modoc northeast to southern Lake
County. The overall forecaster confidence in lightning is low,
but the official forecast includes this low probability of
occurrence for those areas tonight. We expect this moisture axis
to shift to the north and east away from the area on Wednesday as
another upper trough approaches from the west. The implication of
the nocturnal lightning is that if it occurs and fire starts
result, a period of dry and windy conditions will lead to critical
fire weather conditions east of the Cascades during Wednesday
afternoon/evening. And, this would provide the weather variable
to support any new fires to spread rapidly.

Farther west, however, Wednesday will begin a period of cooling
with high temperatures about 10F lower than today. This will
continue Wednesday night into Thursday morning as the cool, upper
trough pushes inland through the PacNW. During that time, there
is a chance (20-30%) of light rain showers along the
Coos/Douglas/Curry Coasts and into northern Douglas County, but
most everywhere else will remain dry. Temperatures inland on
Thursday will be about 5-8F below normal for highs.

The cool down will be brief, however, as short wave ridging on
Friday brings dry, sunny weather and temperatures back to near or
slightly above normal levels. The next upper trough offshore will
approach the coast Friday night into Saturday and this will lead
to an uptick in afternoon/evening breezes again, especially over
the east side. Shower chances increase (20-40% chance) along the
coast and into Douglas County Saturday night into Sunday as the
upper trough moves onshore yielding yet another cool down for
inland sections. There is also a chance of showers in portions of
northern Klamath and Lake counties (15-25% chance) Sunday
afternoon.

Aside from late night and morning stratus along the coast, dry
weather will prevail early next week. -Spilde

MARINE...Updated 200 AM Tuesday, June 25, 2024...The thermal
trough continues with steep seas for much of the waters south of
Cape Blanco into this morning. The approach of another front then
disrupts the pattern with improving conditions Tuesday into early
Thursday.

The front is expected to provide a deep layer of low clouds and a
chance of showers Wednesday night. A return of the thermal trough
pattern is expected Thursday into Friday night, with steep seas
possible south of Cape Blanco. Another front and deep marine layer
are likely to disrupt the pattern, with improved conditions for the
weekend.
/DW

FIRE WEATHER...Breezy WSW winds (15-25 mph with gusts to 35 mph)
are expected to develop again this afternoon and evening,
especially for areas east of the Cascades. This, in combination
with another day of minimum relative humidity in the 10-15% range,
will create critical fire weather conditions in portions of the
Fremont/Winema and Modoc National Forests. A Red Flag Warning is
in effect from noon until 8 pm today for that. Meanwhile, mid and
upper level moisture will arrive from the south today. This could
generate some elevated showers/virga tonight, especially from the
Cascades eastward. Models are showing some elevated instability
in concert with this moisture axis, but ensemble model lightning
probabilities are low (15% chance or less). We have seen a few
lightning flashes off the coast of California this morning
associated with this moisture/instability, so it wouldn't be
surprising to see a flash or two tonight. The best chance for this
to occur will be in eastern Modoc northeast to southern Lake
County. While forecaster confidence in lightning is low, the
implication of the nocturnal lightning is that if it does occur
and fire starts result, we are still expecting a period of dry
and windy conditions Wednesday afternoon/evening. This will lead
to critical fire weather conditions east of the Cascades and any
fires that do start would spread rapidly. As such, we have a Fire
Weather Watch out for the strong, gusty winds and low RH expected
Wednesday afternoon and evening for FWZs 624/625 in Oregon and
FWZ285 in California. Wind gusts could be up to 40 mph. There is
also a chance that winds are strong enough in the Scott Valley
along with low humidity to bring a few hours of critical or near-
critical conditions there. Duration may not be quite long enough,
however. After that, things should calm down a bit fire weather-
wise Wednesday night into Thursday with a cool down, better
humidity recoveries and less wind. It'll be dry and warmer Friday,
but still not too bad wind-wise. The next upper trough will bring
increasing afternoon/evening breezes Saturday/Sunday.
-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 8 PM PDT this evening for ORZ624.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for ORZ624-625.

CA...Red Flag Warning until 8 PM PDT this evening for CAZ285.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for CAZ285.

PACIFIC COASTAL WATERS...None.

&&

Nearby

Red Flag Warnings in Oregon, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.